[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1965

Liver Necrosis Following Anesthesia

Author Affiliations

LOS ANGELES

From the Department of Medicine, of the School of Medicine, Loma Linda University, White Memorial Hospital. Instructor in Medicine (Dr. Herber); Clinical Professor of Medicine (Dr. Specht).

Arch Intern Med. 1965;115(3):266-272. doi:10.1001/archinte.1965.03860150010003
Abstract

LIVER DYSFUNCTION, and even massive liver necrosis, has been linked 1-10 with the use of the potent, nonexplosive, volatile anesthetic agent, halothane (Fulothane—2-bromo-2-chloro-1,1,1-trifluoroethane) since its introduction in 1956. Previous reports of liver dysfunction following anesthetics were infrequent. A large combined study 11 between the years 1948 and 1952 of 599,548 patients indicated an anesthetic death rate of 1 in 1,560. No instances of death from hepatic necrosis occurred. Animal and clinical studies12-17 of halothane revealed frequent liver dysfunction. The incidence in humans was nearly 50% according to laboratory data. These abnormalities were always mild and often present in only one of a battery of liver function tests. The control series using ether, cyclopropane, or unspecified anesthesia had equal changes. Clinical evidence of hepatic necrosis was rare, and no deaths were reported due to liver or renal failure.

The present study is a review of all patients who developed icterus

First Page Preview View Large
First page PDF preview
First page PDF preview
×